MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC
Model Number LG-5
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device has been returned for evaluation as they are still in-situ at this time.Review of the reported event noted the patient experiences pain and possible subsidence several weeks after the placement to treat adjacent segment disease related to a previous fusion procedure and considered off label use.Review of provided radiographs confirm the off label usage as two cervical total disc replacement were viewed just below a two level instrument fusion and one of the two discs was either malplaced or has migrated off center laterally subsidence could not be confirmed.The root cause appears to be excessive load as a result of off label use.No additional investigation can be completed at this time, should a revision be completed and more information provided an additional investigation will be completed.Labeling review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach."."contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion, or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)."."warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide."."precautions: the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach, axial neck pain as the solitary symptom."."preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available."."intraoperative: "excessive removal of endplate cortical bone may result in sub-optimal outcomes."."postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects."."cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration, device subsidence.Placement difficulties, device malposition improper device sizing excessive device height loss.Placement difficulties, device malposition, improper device sizing, excessive device height loss, failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, infection or injury.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions,.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption.".
 
Event or Problem Description
On (b)(6) 2024 and patient underwent cervical total disc replacement at an unknown level to reportedly treat adjacent segment disorder, neck pain and arm pain.On (b)(6) 2024 during a follow up the patient reported being miserable with neck pain, throwing up from pain and radiographs suggest subsidence and a revision is being planned.
 
Additional Manufacturer Narrative
Review of provided radiographs confirm the off label usage of two cervical total disc replacement's.The device's were returned to a third party lab for evaluation and results of investigation will be provided once complete.Review of the reported event noted the patient experiences pain and possible subsidence several weeks after the placement to treat adjacent segment disease related to a previous fusion procedure and considered off label use.A revision took place on both cervical total disc replacement's where no subsidence was noted and the devices are currently being examined, a second report was created and investigation is underway.The root cause appears to be related to excessive load as a result of off label use.Labeling review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions: osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion, or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "precautions: the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated, more than one neck surgery via anterior approach, axial neck pain as the solitary symptom." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative: "excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration, device subsidence.Placement difficulties, device malposition improper device sizing excessive device height loss.Placement difficulties, device malposition, improper device sizing, excessive device height loss, failure to relieve symptoms including unresolved pain, additional surgery due to loss of fixation, infection or injury.Additional surgery due to loss of fixation, infection or injury, spontaneous fusion due to heterotopic ossification, development of bridging bone or osteophytes, periarticular calcification and fusion, development of spinal conditions,.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption.".
 
Event or Problem Description
On 05/28/2024 and patient underwent cervical total disc replacement at c5/6 and c6/7 to reportedly treat adjacent segment disorder to a previous anterior cervical discectomy and fusion at c3/5 due to neck and arm pain.On (b)(6) 2024 during a follow up the patient reported being miserable with neck pain, throwing up from pain and radiographs suggest subsidence and a revision is being planned.On (b)(6) 2024 a revision took place where the surgeon elected to remove both discs and the disc endplate at c6/7 was found loose, removal was completed without a reported problem.(1 of 2) sm032a c5/6 (200075804).

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk blvd
san diego, CA 92121
MDR Report Key19745592
Report Number2031966-2024-00173
Device Sequence Number15086181
Product Code MJO
UDI-Device Identifier00843285100108
UDI-Public843285100108
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberLG-5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer07/22/2024
Initial Report FDA Received Date07/15/2024
Supplement Report FDA Received Date07/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age43 YR
Patient SexMale